Hail, Pueblo
- When
- May 20, 7:55 PM MST to 8:00 PM MST
- Where
- Pueblo County, 2.64 mi NW of Pueblo
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.290, -104.640
A severe storm produced hail up to the size of quarters in Pueblo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of quarters in Pueblo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 20, 2:45 PM MST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 345 PM MDT SUN MAY 20 2012 .SHORT TERM... (TONIGHT AND MONDAY) PRIMARY SHORT TERM METEOROLOGICAL ISSUES ARE POPS AND TEMPERATURES. CWFA CURRENTLY GRACED BY NEAR SEASONAL TEMPERATURES...GRADIENT WIND GUSTS GENERALLY UNDER 25 MPH MOST LOCATIONS...INCREASING CLOUDS...ESPECIALLY WESTERN AND CENTRAL SECTIONS AND ISOLATED SHOWER AND THUNDERSTORM ACTIVITY OVER PORTIONS OF WESTERN LAS ANIMAS COUNTY. RECENT REAL-TIME DATA...FORECAST MODEL SOUNDINGS AND SHORT-TERM COMPUTER SIMULATIONS INDICATE THAT ISOLATED THUNDERSTORMS(SOME STRONG TO POSSIBLY SEVERE) WILL BE POSSIBLE THIS EVENING. SOME OF THE POSITIVES FOR ONE OR TWO STRONG TO POTENTIALLY SEVERE THUNDERSTORMS DEVELOPING FROM LATE THIS AFTERNOON INTO THIS EVENING IS THAT LOCALIZED CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG...WHILE 0 TO 6 KM BULK SHEAR VALUES ARE NEARING 50 KNOTS AT TIMES. SOME OF THE THINGS THAT ARE WORKING AGAINST THE STRONG TO SEVERE THUNDERSTORM DEVELOPMENT TONIGHT IS THAT DEEPER ATMOSPHERIC MOISTURE IS LACKING AND MINIMAL UPPER ENERGY IS EVIDENT AS CAN BE SEEN BY LATEST PV ANALYSIS/FORECAST. WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY. MONDAY...ESPECIALLY FROM MONDAY AFTERNOON INTO MONDAY EVENING PROMISES TO BE MORE ACTIVE IN REGARDS TO STORM ACTIVITY(ESPECIALLY EASTERN SECTIONS OF THE FORECAST DISTRICT) AS 0 TO 6 KM BULK SHEAR VALUES AROUND 40 KNOTS COMBINE WITH LOCALIZED CAPES/LIS EXCEEDING 1500 J/KG AND -6C RESPECTIVELY AS WELL AS DEEPER ATMOSPHERIC MOISTURE VALUES. IN ADDITION...MAXIMUM TEMPERATES ARE PROJECTED TO RUN SOME 5F TO 10F HIGHER THAN VALUES NOTED TODAY WITH UPPER ENERGY ROTATING INTO FORECAST DISTRICT...ESPECIALLY FROM LATER MONDAY INTO MONDAY NIGHT PER LATEST PV ANALYSIS. ALL OF THE PREVIOUSLY MENTIONED FACTORS MEAN THAT A FEW SEVERE THUNDERSTORMS/SUPERCELLS WILL BE POSSIBLE FROM LATER WEDNESDAY INTO WEDNESDAY EVENING...ESPECIALLY OVER THE SOUTHEASTERN COLORADO PLAINS. PLEASE STAY TUNED. FINALLY...MAXIMUM TEMPERATURES ON MONDAY SHOULD RUN SOME 5F TO 10F DEGREES HIGHER THAN MAXIMUM TEMPERATURES EXPERIENCED TODAY OVER MOST SECTIONS OF THE FORECAST DISTRICT. ALSO...GENERALLY LOW-GRADE GRADIENT WINDS ARE EXPECTED TO CONTINUE DURING THE SHORT-TERM. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) UPPER LEVEL RIDGE AXIS MOVES ACROSS EASTERN COLORADO MONDAY NIGHT FOLLOWED BY INCREASING WESTERLY FLOW TUESDAY AS JET PLOWS INTO THE OREGON COAST. TUESDAYS WEATHER WILL FEATURE A DRAMATIC WARM UP WITH H7 TEMPS WARMING TO 16DEGC AND INCREASING WESTERLY SURFACE WINDS SHUNT LOW LEVEL MOISTURE TO THE EAST...WITH RELATIVE HUMIDITIES FALLING BACK INTO THE SINGLE DIGITS DURING THE AFTERNOON. SURFACE WINDS OF 15 TO 25 MPH AND GUSTS AROUND 35 MPH ON THE PLAINS...AND STRONGER WINDS IN THE HIGHER ELEVATIONS. HIGHS TUESDAY SHOULD WARM INTO THE 80S AND 90S ON THE SOUTHEAST PLAINS...WITH 60S AND 70S IN THE HIGHER ELEVATIONS. CURRENT FUEL STATUS INDICATES ONLY ONE FIRE WEATHER ZONE WITH CRITICAL FUELS AND THAT IS TELLER COUNTY AND THE RAMPART RANGE (ZONE 221). OTHER CONSIDERATION IS THE POTENTIAL TO SET NEW RECORD HIGHS FOR COS AND PUB. THE CURRENT RECORD HIGH FOR COS FOR MAY 22ND IS 87 SET IN 1996 AND THE RECORD FOR PUB FOR MAY 22ND IS 94 SET IN 1996 AND 1964. AM FORECASTING A HIGH OF 91 FOR COS AND 98 IN PUB TUESDAY. NUMERICAL GUIDANCE TEMPS FOR COS RANGED FROM 90 (MET) TO 93 (MEX) AND FOR PUB 97 (MET) TO 101 (MAV). GFS AND ECMWF SIMILAR FOR WEDNESDAY WITH UPPER LOW OVER MONTANA...ALTHOUGH GFS IS MORE PROGRESSIVE THAN THE ECMWF. BOTH MODELS NOW SHOW A PACIFIC COLD FRONT MOVING THROUGH NORTHEAST COLORADO WEDNESDAY AND MAKING ITS WAY THROUGH THE SOUTHEAST PORTION OF THE STATE WEDNESDAY AFTERNOON OR EVENING. BOTH MODELS BRING PRECIPITATION INTO AT LEAST THE NORTHERN PORTION OF THE CWA BEHIND THE COLD FRONT ALTHOUGH ECMWF SHOWS WARM...DRY AND WINDY CONDITIONS OVER THE FAR SOUTHEAST PORTION OF THE CWA THROUGHOUT THE AFTERNOON. FOR THURSDAY THROUGH SUNDAY...SECOND CLOSED LOW MOVES ONTO THE OREGON COAST THURSDAY. GFS REMAINS THE MORE PROGRESSIVE MODEL DURING THIS PERIOD. MODELS DIFFER ON THE POSITION OF THE FRONTAL BOUNDARY IN SOUTHEAST COLORADO. GFS MUCH MORE OPTIMISTIC FOR PRECIPITATION CHANCES WITH FRONTAL BOUNDARY BANKED UP AGAINST THE EAST SLOPES OF THE MOUNTAINS AND UPSLOPE FLOW ON THE PLAINS...ESPECIALLY SATURDAY. ECMWF TRENDS TOWARD INCREASING SOUTHWEST FLOW ALOFT OVER SOUTHERN COLORADO AND LIFTS THE FRONTAL BOUNDARY FARTHER NORTH...KEEPING SOUTHERN COLORADO WARM...DRY AND WINDY. CURRENT FORECAST KEEPS PRECIPITATION CHANCES CONFINED TO THE FARTHER NORTHERN PORTIONS OF THE CWA...WARM AND DRY ELSEWHERE. STARK && .AVIATION... LATE AFTERNOON INTO EVENING THUNDERSTORMS ARE EXPECTED...MAINLY OVER HIGHER TERRAIN AREAS AS WELL AS PORTIONS OF THE INTERSTATE 25 CORRIDOR. AT THIS TIME...IT APPEARS THAT THE STRONGEST THUNDERSTORMS WILL BE STILL BE CAPABLE OF PRODUCING STORMS WITH 1 INCH DIAMETER HAIL...HAZARDOUS LIGHTNING AND BRIEF MVFR AND/OR IFR CEILINGS OR VISIBILITIES. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD END AROUND 04Z MONDAY. THE KCOS AND KPUB TAF SITES HAVE A HIGHER PROBABILITY OF EXPERIENCING THUNDERSTORMS THAN KALS LATE THIS AFTERNOON AND EVENING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1131 AM MDT SUN MAY 20 2012 COZ058>089-093>099-211745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1131 AM MDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST FLOW ALOFT COMBINED WITH SOUTHEAST FLOW AT THE SURFACE WILL RESULT IN FAVORABLE WIND SHEAR FOR THE DEVELOPMENT OF A FEW SUPERCELL THUNDERSTORMS TODAY. THE PRIMARY AREA OF CONCERN WILL RUN ALONG AND NEAR THE EASTERN MOUNTAINS...INCLUDING THE I-25 CORRIDOR. PRIMARY STORM THREATS WILL INCLUDE 1 INCH DIAMETER HAIL AND LIGHTNING. IN ADDITION...ANY ROTATING STORMS WILL HAVE TO BE MONITORED FOR TORNADO POTENTIAL. THUNDERSTORM DEVELOPMENT IS EXPECTED ANY TIME AFTER NOON TODAY...WITH PEAK STORM INTENSITIES EXPECTED BETWEEN 3 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THE FAR EASTERN PLAINS MONDAY AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND BRIEF PERIODS OF HEAVY RAIN. ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS AND RAMPART RANGE WEDNESDAY AND THURSDAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER NOON TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 805 PM MDT SUN MAY 20 2012 COZ072-073-077-078-210230- NORTHERN SANGRE DE CHRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FT- 805 PM MDT SUN MAY 20 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO... NORTHWESTERN CUSTER COUNTY IN SOUTHEAST COLORADO... AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF COTOPAXI...OR 55 MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... HILLSIDE AND WESTCLIFFE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 809 PM MDT SUN MAY 20 2012 COZ085-086-210300- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- 809 PM MDT SUN MAY 20 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...PUEBLO. AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF PUEBLO WEST...OR 17 MILES NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO WEST. PINON. EXTREME NORTH CENTRAL PUEBLO. BLENDE. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 844 PM MDT SUN MAY 20 2012 COZ086-210315- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- 844 PM MDT SUN MAY 20 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...PUEBLO. AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PUEBLO WEST...OR 6 MILES NORTH OF PUEBLO... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN PUEBLO. BLENDE. PUEBLO DEPOT. BOONE. AVONDALE. DIME TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
851 PM MDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 4 NNW PUEBLO 38.32N 104.63W
05/20/2012 M0.50 INCH PUEBLO CO TRAINED SPOTTER
&&
KMOZLEYThe Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 02:55 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377889, 377890, 377891, 377893.